Wisconsin, 2017

Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017

July 19 to 27, 2017 · NWS ARX · 34 events in 8 counties and zones

After a round of severe thunderstorms moved across western Wisconsin, a second round of thunderstorms developed over much of the same area during the late evening of July 19th into the early morning of the 20th. These storms produced torrential rains with rainfall totals of 6 to 8 inches common from northern Buffalo County southeast into Richland and Grant Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
$27 million
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After a round of severe thunderstorms moved across western Wisconsin, a second round of thunderstorms developed over much of the same area during the late evening of July 19th into the early morning of the 20th. These storms produced torrential rains with rainfall totals of 6 to 8 inches common from northern Buffalo County southeast into Richland and Grant Counties. Arcadia (Trempealeau County) was hit the hardest as all roads into town were closed and water rescues had to be performed. Residents of the town of Greenfield (La Crosse County) had to be evacuated from flood waters along Mormon Creek. Some of these evacuations had to be made using a boat. A mudslide covered part of State Highway 37 north of Alma (Buffalo County), flood waters from the Kickapoo River closed State Highways 33 and 131 in Ontario (Vernon County) and flood waters from the Pine River closed State Highway 80 north of Richland Center (Richland County). The Governor of Wisconsin declared a state of emergency for Buffalo, Crawford, Grant, Jackson, Juneau, La Crosse, Monroe, Richland, Trempealeau and Vernon Counties. A federal disaster declaration was made for Buffalo, Crawford, Grant, Jackson, La Crosse, Monroe, Richland, Trempealeau and Vernon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 1:22 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 1:22 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
222 PM CDT Wed Jul 19 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 19 2017

Currently watching a complex of thunderstorms moving east/southeast
across eastern SD/southwest MN. These storms are expected to
continues moving southeast and possibly brushing KRST/KLSE sites
later this afternoon into this evening. Shra/TS activity expected to
continue overnight as a low level jet brings more moisture/unstable
air into the region. This low level jet will also cause some LLWS at
KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall,
looks like VFR conditions prevail, but cannot rule out some MVFR/IFR
if thunderstorms do manage to impact the KRST/KLSE site directly.
Drier air works into the area Thursday morning after sunrise with
VFR conditions expected through the rest of the morning.

&&

.Hydrology...(For Tonight through Friday)
Issued at 222 PM CDT Wed Jul 19 2017

Storms this evening through tonight look to produce some localized
heavy rainfall in the 1-2 inch range. Storms will be progressive in
nature, so no widespread heavy runoff is expected for any major
rises on stream/rivers. Will have to keep a watch though Friday into
Friday nigh as a warm front lays up just to our south with a
respectable feed of moist/unstable air. This will likely produce
more heavy rainfall and possible flooding. Right now, the highest
threat for any flooding would be south of I-94. Will maintain a
close eye on this scenario.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RRS
HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 2:45 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Wed Jul 19 2017

MNZ079-WIZ017-029-032>034-201200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms are probable overnight, forming over eastern
Minnesota into central Wisconsin after 10 pm, shifting southeast
across the entire area. Severe storms are possible overnight, and
the threat shifts from north to south by sunrise.

Damaging winds are the main threat, however large hail and
isolated tornadoes are also possible. Short-lived heavy rain could
lead to brief flooding impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will move through the area this afternoon and early
evening. Southeast Minnesota and northeast Iowa will be affected
through 7 pm, and southwest Wisconsin will see the storms in the
6-9 pm window.

Damaging winds are the main threat, mainly south of I-90. The
potential for wind gusts to 70 mph does exist south of an Austin,
Minnesota to Richland Center, Wisconsin line. Isolated large hail
and tornadoes are also possible. Short-lived heavy rain could lead
to brief flooding impacts.

Thunderstorms are possible again after midnight and a few could be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, Jul 19, 3:04 PM CST, 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
404 PM CDT WED JUL 19 2017

IAZ008>010-018-019-MNZ086-087-094-095-192230-
Winneshiek-Floyd-Howard-Chickasaw-Mitchell-Olmsted-Dodge-Fillmore-
Mower-
404 PM CDT WED JUL 19 2017

...A LINE OF STRONG THUNDERSTORMS COMING TOWARD SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

At 401 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Fairibault to Blue Earth Minnesota. These
storms have produced winds from 40 to 60 mph.  Movement was east at
60 mph.

Wind gusts up to 50 mph and brief very heavy rain are possible with
these storms. However, severe thunderstorm warnings may be needed
for winds in the 60-70 mph range.

People attending the Dodge County Free Fair should seek safe shelter
immediately!

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4420 9304 4420 9237 4418 9232 4411 9232
      4411 9208 4291 9208 4291 9303
TIME...MOT...LOC 2101Z 281DEG 53KT 4419 9321 4340 9381

DAB

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

18 flood, 7 heavy rain, 7 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Buffalo

When
July 19, 3:25 PM CST to July 20, 1:15 AM CST
Where
Buffalo County, Nelson
Reported by
Public
Coordinates
44.420, -92.000

In Nelson, 7 inches of rain fell.

Heavy Rain, Trempealeau

When
July 19, 4:05 PM CST to July 20, 2:35 AM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Reported by
Public
Coordinates
44.250, -91.490

In Arcadia, 7.44 inches of rain fell.

Heavy Rain, Trempealeau

When
July 19, 4:20 PM CST to July 20, 2:40 AM CST
Where
Trempealeau County, 1.64 mi WSW of Iduna
Reported by
Public
Coordinates
44.190, -91.350

Northwest of Ettrick, 6.24 inches of rain fell.

Heavy Rain, Trempealeau

When
July 19, 4:30 PM CST to July 20, 2:45 AM CST
Where
Trempealeau County, 1.49 mi W of Pine Creek
Reported by
Public
Coordinates
44.130, -91.550

Near Dodge, 6 inches of rain fell.

Heavy Rain, La Crosse

When
July 19, 5:00 PM CST to July 20, 3:20 AM CST
Where
La Crosse County, 1.65 mi ENE of La Crosse
Reported by
Public
Coordinates
43.810, -91.220

In La Crosse, 6 inches of rain fell.

Heavy Rain, Crawford

When
July 19, 5:35 PM CST to July 20, 3:30 AM CST
Where
Crawford County, 3.42 mi NE of Boydtown
Reported by
Public
Coordinates
43.160, -90.760

In the Township of Marietta, 6.25 inches of rain fell.

Heavy Rain, Vernon

When
July 19, 6:10 PM CST to July 20, 3:10 AM CST
Where
Vernon County, 0.5 mi E of Hillsboro
Reported by
Public
Coordinates
43.650, -90.340

In Hillsboro, 7 inches of rain fell.

Thunderstorm Wind, Buffalo

When
July 19, 10:35 PM CST
Where
Buffalo County, 0.85 mi SE of Alma
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.310, -91.910

Power lines were blown down in Alma.

Flash Flood, Buffalo

When
July 19, 10:42 PM CST to July 20, 6:30 AM CST
Where
Buffalo County, 0.65 mi SSW of Buffalo City to 0.85 mi SW of Marshland
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$2.9 million
Reported by
Law Enforcement
Coordinates
44.222, -91.857

Heavy rains of 6 to 8 inches across the southern half of Buffalo County produced flash flooding. A mudslide covered a portion of State Highway 37 north of Alma. Portions of County Road O were completely covered by water and the road was closed between Cochrane and State Highway 88. Numerous streets were covered by standing water in Fountain City. Around a half dozen roads were closed across the county because of the flooding.

Flash Flood, Trempealeau

When
July 19, 11:31 PM CST to July 20, 6:30 AM CST
Where
Trempealeau County, 3.13 mi W of Russell to 5 mi WSW of Arcadia
Cause
Heavy Rain
Property damage
$2.6 million
Crop damage
$2.4 million
Reported by
Law Enforcement
Coordinates
44.425, -91.533

Heavy rains, with totals of 6 to 8 inches, produced flash flooding across the southern sections of Trempealeau County. Arcadia was hit the hardest by the flash flooding. Water rescues had to be performed and all roads in and out of the city were closed due to flood waters. Oak Street was washed out and the water flooded dozens of homes and businesses. One manufacturing plant was destroyed by the flooding and a basement wall of one home collapsed. The manufacturing company lost over $1.5 million because of lost production. State Highway 95 was closed between Arcadia and the Jackson County line because of flooding along Turton and Lakes Coulee Creeks and the Trempealeau River. In Galesville, business along Tamarack Creek were inundated by flood water, including the fire station. The swing bridge over the creek was washed away. Numerous roads were covered by 1 to 2 feet of water including portions of U.S. Highway 53, State Highway 93 and County Roads D and T. At least 15 roads across the county were closed because of the flooding.

Flood, Vernon

When
July 20, 12:35 AM CST to July 21, 11:00 PM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from heavy rains pushed the Kickapoo River out of its banks in Ontario. The river crested over five feet above the flood stage at 23.17 feet. This was a crest of record for this site.

Flood, Trempealeau

When
July 20, 1:10 AM CST to July 25, 11:00 PM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

Runoff from heavy rain pushed the Trempealeau River out of its banks in Dodge. The river crested over three feet above the flood stage at 12.19 feet.

Flood, La Crosse

When
July 20, 1:25 AM CST to July 25, 2:05 AM CST
Where
La Crosse County, 0.78 mi SW of Medary to 1.22 mi S of Medary
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.861, -91.210

Runoff from heavy rains pushed the La Crosse River out of its banks near La Crosse. The river crested almost four and a half feet above the flood stage at 11.94 feet. This was a crest of record for this site.

Flash Flood, La Crosse

When
July 20, 1:46 AM CST to 7:15 AM CST
Where
La Crosse County, 2.96 mi NNE of Stevenstown to 6.86 mi NNW of Stevenstown
Cause
Heavy Rain
Property damage
$2.6 million
Crop damage
$2.2 million
Reported by
Law Enforcement
Coordinates
44.071, -91.151

Heavy rains, with totals of 6 to 8 inches, produced flash flooding across La Crosse County. The Shelby Fire Department had to evacuate people along County Road M in the township of Greenfield. Some of these evacuations had to be made by boat. Other rescues had to be made along Kammell Coulee Road southeast of St. Joseph. County Road U was closed between Bangor and Rockland due to flooding along Fish Creek. Flood waters along Mormon Creek washed out the approaches to both sides of a bridge on Breidel Coulee Road south of Barre Mills. Some streets in Onalaska were washed out or completely underwater. Numerous streets in the city of La Crosse were underwater causing a giant sinkhole to form near Myrick Park. Every state and county highway, with the exception of Interstate 90 and U.S. Highway 53, sustained some damage. At least 60 township roads across the county were closed or impacted by flood waters. In Bangor, flood waters from Dutch Creek washed away the pedestrian walking bridge in Veterans Memorial Park. Boats on Lake Neshonoc broke loose from their moorings and became lodged against the dam. All the trails in the Hixton Forest suffered erosion damage that caused holes and blowouts to form. The damage to the trails caused a mountain bike race course to be limited to trails that stayed on top of the bluffs. A bike trail along Halfway Creek near Holmen was washed out in several places with other damage caused by logjams and debris in the water.

Flood, Trempealeau

When
July 20, 1:50 AM CST to 8:15 PM CST
Where
Trempealeau County, 1.65 mi NNW of Dewey Corners to 0.9 mi NNW of Dewey Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.272, -91.483

Runoff from heavy rains pushed the Trempealeau River out of its banks in Arcadia. The river crested over a foot and half above the flood stage at 9.61 feet.

Flash Flood, Jackson

When
July 20, 2:00 AM CST to 7:15 AM CST
Where
Jackson County, 3.69 mi NW of Taylor to 3.51 mi SW of North Bend
Cause
Heavy Rain
Property damage
$303,000
Crop damage
$1.7 million
Reported by
Newspaper
Coordinates
44.363, -91.165

After heavy rains of 4 to 6 inches, flash flooding occurred across the southwest sections of Jackson County. French Creek went out of its banks sending water over County Road X southeast of Taylor. The townships of Springfield, Franklin and North Bend were hit the hardest with several roads either washed out or damaged from the flooding. Two homes sustained minor damage during the flooding.

Flood, Vernon

When
July 20, 2:50 AM CST to July 24, 11:50 PM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rains pushed the Kickapoo River out of its banks in Readstown. The river crested almost eight feet above the flood stage at 18.77 feet.

Flash Flood, Vernon

When
July 20, 3:00 AM CST to 8:00 AM CST
Where
Vernon County, 3.9 mi NNE of Stoddard to 4.23 mi SSE of West Prairie
Cause
Heavy Rain
Property damage
$289,000
Crop damage
$3.6 million
Reported by
Law Enforcement
Coordinates
43.724, -91.200

Heavy rains, with totals of 6 to 8 inches, produced flash flooding across the central and eastern sections of Vernon County. The headwaters of the Kickapoo River quickly went out of the banks and caused widespread flooding in Ontario. Much of the town was covered in flood waters that prompted State Highways 33 and 131 to be closed. Evacuations were performed east of Westby along Bloomingdale Road, which was closed because of flooding. A mudslide east of Viroqua covered State Highway 56. A rock slide occurred on Mohawk Valley Road north of Stoddard. Water covered County Road P and Spring Coulee Road northeast of Coon Valley and State Highway 162 between Coon Valley and Stoddard. Because of the flooding, campers were evacuated from numerous campgrounds across the county.

Flood, Monroe

When
July 20, 3:10 AM CST to July 21, 2:20 AM CST
Where
Monroe County, 0.73 mi NNE of Sparta to 0.51 mi NE of Sparta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.939, -90.812

Runoff from heavy rains pushed the La Crosse River out of its banks in Sparta. The river crested almost four feet above the flood state at 12.26 feet. This was a crest of record for this site.

Lightning, Trempealeau

When
July 20, 3:15 AM CST
Where
Trempealeau County, 1.74 mi WSW of Galesville
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
44.073, -91.384

A lightning strike started an apartment building fire just west of Galesville. Six apartment units were a total loss as a result of the fire.

Flood, Vernon

When
July 20, 3:15 AM CST to July 24, 1:45 AM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Runoff from heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested over six feet above the flood stage at 20.25 feet.

Flash Flood, Monroe

When
July 20, 3:30 AM CST to 7:15 AM CST
Where
Monroe County, 5.02 mi WNW of Warrens to 3.95 mi N of Four Corners
Cause
Heavy Rain
Property damage
$3.1 million
Crop damage
$1.1 million
Reported by
Law Enforcement
Coordinates
44.160, -90.593

Heavy rains, with totals of 6 to 8 inches, produced flash flooding across the western and central sections of Monroe County. A mudslide occurred between Sparta and Tomah in the Jackson Pass area that blocked State Highway 16. In Sparta, water spilled over the dam at Perch Lake prompting officials to advise people who lived downstream along the La Crosse River to evacuate, including a trailer park and water went over several roads. Around 10 roads across the county were closed because of the flooding.

Flood, Vernon

When
July 20, 3:55 AM CST to July 21, 9:50 PM CST
Where
Vernon County, 1.13 mi NW of La Farge to 0.83 mi NW of La Farge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.582, -90.646

Runoff from heavy rains pushed the Kickapoo River out of its banks in La Farge. The river crested over three above the flood stage at 15.16 feet.

Flood, Crawford

When
July 20, 4:00 AM CST to July 21, 8:00 AM CST
Where
Crawford County, 1.64 mi E of Towerville to 1.95 mi ESE of Gays Mills
Cause
Heavy Rain
Property damage
$438,000
Crop damage
$1.6 million
Reported by
Broadcast Media
Coordinates
43.423, -90.848

Runoff from heavy rain caused flooding to occur over the eastern portions of Crawford County, especially along the Kickapoo River. This flooding closed State Highway 131 near Stueben and State Highway 171 near Gays Mills. The flooding waters in Stueben lifted asphalt up and off the road bed. Across the northeast part of the county, numerous bridge approaches were damaged by flood waters. Two homes in the county sustained major damage from the flooding with another two having minor damage.

Flood, Crawford

When
July 20, 4:00 AM CST to July 24, 10:10 PM CST
Where
Crawford County, 0.47 mi SSW of Soldiers Grove to 0.45 mi SSW of Soldiers Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.394, -90.774

Runoff from heavy rains pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested almost five feet above the flood stage at 17.75 feet.

Flash Flood, Richland

When
July 20, 5:35 AM CST to 8:00 AM CST
Where
Richland County, 3.63 mi N of Viola to 2.26 mi WSW of Sylvan
Cause
Heavy Rain
Property damage
$186,000
Crop damage
$3.2 million
Reported by
Department of Highways
Coordinates
43.553, -90.670

Heavy rains, with totals of 6 to 8 inches, produced flash flooding across the central and eastern sections of Richland County. The heavy rains caused the Pine River to go out of its banks which prompted sandbagging to occur in Yuba, closed State Highway 80 at County Road D and caused flooding to occur in Richland Center.

Flood, Trempealeau

When
July 20, 6:30 AM CST to July 21, 6:30 AM CST
Where
Trempealeau County, 3.13 mi W of Russell to 5 mi WSW of Arcadia
Cause
Heavy Rain
Property damage
$1.6 million
Crop damage
$947,000
Reported by
Law Enforcement
Coordinates
44.425, -91.533

After the initial flash flooding across Trempealeau County, the flood waters continued to cause problems through July 20th into the 21st. Flooding along the Little Tamarack Creek caused evacuations to occur in Galesville and flooded the fire department building. Homes in Galesville and Blair were reported to have 5 to 6 feet of water in some basements. Two homes were destroyed, 12 sustained major damage and 52 suffered minor damage during the flooding.

Flood, Buffalo

When
July 20, 6:30 AM CST to July 21, 6:30 AM CST
Where
Buffalo County, 0.65 mi SSW of Buffalo City to 0.85 mi SW of Marshland
Cause
Heavy Rain
Property damage
$527,000
Crop damage
$1.2 million
Reported by
Law Enforcement
Coordinates
44.222, -91.857

After the initial flash flooding across Buffalo County, the flood waters continued to cause problems through July 20th into the 21st. Flood waters along Eagle Creek washed out a bridge on County Road G north of Fountain City.

Flood, Monroe

When
July 20, 7:15 AM CST to July 21, 7:15 AM CST
Where
Monroe County, 5.02 mi WNW of Warrens to 3.95 mi N of Four Corners
Cause
Heavy Rain
Property damage
$3.0 million
Crop damage
$1.9 million
Reported by
Newspaper
Coordinates
44.160, -90.593

After the initial round of flash flooding, the lingering flood waters continued to cause problems across Monroe County into Friday, July 21st. Thirty-nine families across the county had to be evacuated and another 56 were affected by the flooding. State Highway 131 in the far southern part of the county was closed because of flooding along the Kickapoo River and State Highway 27 between Leon and Sparta was also closed. Several township roads were flooded along the La Crosse and Baraboo Rivers. A total of 10 state or county highways were closed because of the flooding. One home sustained major damage and another eight suffered minor damage.

Flood, La Crosse

When
July 20, 7:15 AM CST to July 21, 7:15 AM CST
Where
La Crosse County, 2.96 mi NNE of Stevenstown to 6.86 mi NNW of Stevenstown
Cause
Heavy Rain
Property damage
$2.3 million
Crop damage
$1.1 million
Reported by
Law Enforcement
Coordinates
44.071, -91.151

After the initial round of flash flooding, the flood waters continued to cause problems into Friday, July 21st. Numerous roads across the county remained closed until the flood waters receded.

Flood, Richland

When
July 20, 8:00 AM CST to July 21, 8:00 AM CST
Where
Richland County, 3.63 mi N of Viola to 2.26 mi WSW of Sylvan
Cause
Heavy Rain
Property damage
$211,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
43.553, -90.670

After the initial flash flooding across Richland County, the flooding continued to cause problems through July 20th into the 21st. The flooding along the Pine River prompted an apartment complex to be evacuated and a shelter to be opened in Richland Center. Over a dozen roads were closed across the county because of the flooding. Nine homes sustained minor damage during the flooding.

Flood, Vernon

When
July 20, 8:00 AM CST to July 21, 8:00 AM CST
Where
Vernon County, 3.9 mi NNE of Stoddard to 4.23 mi SSE of West Prairie
Cause
Heavy Rain
Property damage
$489,000
Crop damage
$1.7 million
Reported by
Newspaper
Coordinates
43.724, -91.200

After the initial round of flash flooding, the flood waters continued to cause problems across much of Vernon County into Friday, July 21st. More than 50 roads across the county were closed or impacted by the flood waters. In Coon Valley, the annual Trout Festival had to be cancelled and the American Legion Baseball tournament was moved to an alternate site outside of the county. Numerous homes in Westby had water in their basements. In Ontario, flood waters from the Kickapoo River covered most of the community. Numerous homes had water in their basements and dozens of cars were inundated by the flood waters with one Vernon County Sheriff's Department squad car destroyed.

Flood, Crawford

When
July 20, 11:45 AM CST to July 26, 9:25 AM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from heavy rains pushed the Kickapoo River out of its banks in Gays Mills. The river crested just over five feet above the flood stage at 18.08 feet.

Flood, Crawford

When
July 21, 4:40 PM CST to July 27, 7:00 PM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rains pushed the Kickapoo River out of its banks in Steuben. The river crested almost four feet above the flood stage at 15.98 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712561, 712560, 712556, 712558, 712563, 712557, 712559, 710355, 710354, 710356, 714591, 714517, 715462, 710357, 714513, 713999, 714592, 711033, 715460, 714271, 715472, 711037, 714590, 714256, 715480, 711062, 712553, 712554, 714015, 714323, 712555, 714005, 714587, 715489.